Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 81, NWS Memphis, TN

May 26, 2016Benton County, Marshall County, Mississippi; Fayette County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 26, 2016, 8:38 PM CDT for Benton County, Marshall County, Mississippi; Fayette County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 8:38 PM CDT (01:38 UTC)
Expired
May 26, 2016, 11:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MS, Marshall County, MS, Fayette County, TN

The radar

The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS54 KMEG 270138
FFWMEG
MSC009-093-TNC047-270445-
/O.NEW.KMEG.FF.W.0081.160527T0138Z-160527T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHWESTERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHERN FAYETTE COUNTY IN WEST TENNESSEE...

* UNTIL 1145 PM CDT

* AT 838 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOLLY SPRINGS...LAMAR...SNOW LAKE SHORES...SLAYDEN...LAGRANGE...MT
  PLEASANT...RED BANKS...MICHIGAN CITY...PIPERTON...ROSSVILLE...
  MOSCOW...GRAND JUNCTION...LA GRANGE...MAHON...VICTORIA...FORTY
  FIVE...HUDSONVILLE...EARLY GROVE...CAYCE AND ATWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3478 8919 3478 8965 3506 8964 3506 8920
      3500 8920 3499 8919

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 7:01 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 26, 7:01 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
701 PM CDT THU MAY 26 2016

.UPDATE...

Update to increase pops this evening across areas along and north
if Interstate 40 this evening.

&&

.DISCUSSION...

A mesoscale convective system (MCS) continues to advance southward
across west Tennessee this evening with strong wind gusts and
small hail...with winds occasionally reaching severe limits as it
progresses into an unstable airmass represented by mlcapes on the
order of 2000 j/kg. Further west across northeast Arkansas and the
Missouri Bootheel...numerous less organized convection with pulse
severe at times with mainly near severe wind gusts and heavy
rainfall will continue this evening. All convective coverage and
intensity will wane later this evening.

Another shortwave will approach from the Arklatex after midnight
with increasing chances for showers and storms mainly along and
west of the Mississippi River.

Updates to increase pops this evening have been sent.

JLH

&&

.PREV DISCUSSION... /issued 310 PM CDT THU MAY 26 2016/

DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile
trends this afternoon indicate the development of a Mesoscale
Convective System across southeast Missouri along last nights
convective activity across southwest/east central Missouri.
Another MCS is located across eastern Texas. At the surface, a
warm front is located over portions of the central Plains and into
western Missouri with a cold front over the Texas/Oklahoma
panhandle and a dryline extending south into west Texas. Further
east, a ridge of high pressure is centered over the southeast
United States. Deep low level moisture is being advected up into
the lower Mississippi Valley in between these two features with
surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures
across the Mid-South are in the 80s to around 90 degrees.
Strong/Severe thunderstorm potential remains the predominant
challenge in this afternoon's forecast issuance.

Short term model/convective trends suggest shower and thunderstorm
coverage should increase across the forecast area into this
evening as a convective outflow boundary from activity over
western Kentucky moves south. At this time, think the best
coverage will occur north of I-40 and along and west of the
Mississippi River. Surface based CAPE values approaching 3000
J/kg, steep 700-500 mb layer mid-level lapse rates, and overall
weak shear suggest pulse type thunderstorms with perhaps some
quasi-organization. Damaging winds will be the primary severe
thunderstorm threat with perhaps a secondary threat of large hail.
Localized flash flooding from heavy rainfall is also possible.

Models indicate additional shortwaves embedded within southwest
flow aloft will move across the Lower Mississippi Valley into the
weekend. This is expected to result in the development of
additional isolated/scattered showers and thunderstorms with the
best coverage over north/northeast Arkansas and the Missouri
Bootheel with overall coverage diminishing somewhat towards the
end of the weekend. Long term models indicate showers and
thunderstorm chances will continue into next week as an upper
level ridge will remain over the southeast United States and
another front approaches from the Middle Mississippi Valley and
Southern Plains.

CJC

&&

.AVIATION...

00z TAF Set

Reductions in cigs/vsbys will continue in convection this evening
at all sites except KTUP. Strong wind gusts will also be likely
with the strongest storms. Convection should diminish in coverage
and intensity later this evening with a return to VFR conditions.

Late tonight another shortwave will approach and bring additional
chances for convection...especially to KJBR and maybe as far east
as KMEM. In addition...lowering mvfr cigs are expected as stratus
redevelops before sunrise.

MVFR cigs should mix out by mid morning with a return to VFR
conditions. There will likely be additional thunderstorms again by
Friday afternoon during peak heating.

JLH

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 26, 3:15 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT THU MAY 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
315 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING
WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 26, 5:35 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ALAMO                   35.78N 89.12W
05/26/2016                   CROCKETT           TN   PUBLIC

            A LARGE TREE IS DOWN.

&&

AJC
Local storm report, May 26, 5:36 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     WEST MEMPHIS            35.15N 90.18W
05/26/2016  M59 MPH          CRITTENDEN         AR   ASOS

            WEST MEMPHIS AIRPORT REPORTED 59 MPH WIND GUST.

&&

AJC
Local storm report, May 26, 5:44 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 N JACKSON             35.66N 88.83W
05/26/2016  E0.75 INCH       MADISON            TN   PUBLIC

            PENNY SIZE HAIL IN NORTH JACKSON.

&&

AJC
Local storm report, May 26, 5:59 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BEECH BLUFF             35.60N 88.63W
05/26/2016  E0.50 INCH       MADISON            TN   PUBLIC

            DIME SIZE HAIL IN BEECH BLUFF.

&&

AJC
Local storm report, May 26, 7:00 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
700 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       6 NNW PINSON            35.57N 88.76W
05/26/2016  M2.00 INCH       MADISON            TN   PUBLIC

            TWO INCHES OF RAIN MEASURED OVER PAST 90 MINS.

&&

AJC
Local storm report, May 26, 7:44 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      PARAGOULD               36.06N 90.51W
05/26/2016                   GREENE             AR   PUBLIC

            ONE TO TWO FEET OF WATER COVERING CARROLL ROAD NEAR
            WALMART AND HIGHWAY 412.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:25 PM CDTSpecial Weather StatementMEGDeSoto35 min
May 27, 5:44 PM CDTSpecial Weather StatementMEGDeSoto31 min
May 26, 8:10 PM CDTFlash Flood WarningMEGFayette3 hr
May 27, 6:03 PM CDTSpecial Weather StatementMEGShelby42 min

Nearby

Flash Flood Warnings in Mississippi, 2016Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.